Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 23, NWS Northern Indiana

March 1, 20176 counties in Indiana; Saint Joseph County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Mar 1, 2017, 1:30 AM EST for 6 counties in Indiana; Saint Joseph County, Michigan. It was in force for 45 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 1, 2017, 1:30 AM EST (06:30 UTC)
Expired
Mar 1, 2017, 2:15 AM EST
In force
45 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Tornado
Possible
Hail
0.88 in
Wind
60.0 mph

Counties Elkhart County, IN, Kosciusko County, IN, LaGrange County, IN, Marshall County, IN, Noble County, IN, Saint Joseph County, IN, Saint Joseph County, MI

The radar

The Northern Indiana radar (KIWX), 21 km from the middle of the area, began a volume at 06:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 1, 1:35 AM ESTTSTM WND GST 60Elkhart, IN.
Mar 1, 1:37 AM ESTHAIL 0.75Bremen, IN.
Mar 1, 1:40 AM ESTTSTM WND GST 60Nappanee, IN.
Mar 1, 1:53 AM ESTTSTM WND DMGSyracuse, INPRIVACY FENCE BLOWN OVER.
Mar 1, 1:54 AM ESTTSTM WND GST 651 Nw Tippecanoe Lake, IN.
Mar 1, 1:56 AM ESTTSTM WND GST 591 Se Monoquet, IN.
Mar 1, 2:00 AM ESTTSTM WND DMGNorth Webster, INTREE DOWNED ON HOUSE.
Mar 1, 2:00 AM ESTTSTM WND GST 652 N North Webster, INAT NWS IWX OFFICE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 28, 7:37 PM ESTSevere Thunderstorm WatchSPC8 hr
Feb 28, 11:29 PM ESTTornado WatchSPC8 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 6.5 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 384 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-323 J/kg
Mixed-layer LCL
464 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
384 m²/s²
0-3 km storm-relative helicity
383 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

660 
WUUS53 KIWX 010630
SVRIWX
INC039-085-087-099-113-141-MIC149-010715-
/O.NEW.KIWX.SV.W.0023.170301T0630Z-170301T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
130 AM EST WED MAR 1 2017

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Elkhart County in north central Indiana...
  Northwestern Noble County in northeastern Indiana...
  Eastern St. Joseph County in north central Indiana...
  Northern Kosciusko County in north central Indiana...
  Lagrange County in northeastern Indiana...
  Northern Marshall County in north central Indiana...
  Southern St. Joseph County in southwestern Michigan...

* Until 215 AM EST

* At 130 AM EST, severe thunderstorms were located along a line
  extending from near Elkhart to near Lakeville to Plymouth, moving
  east at 60 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Elkhart, Mishawaka, Goshen, Warsaw, Plymouth, Nappanee, Bremen,
  Ligonier, Syracuse, Lagrange, Dunlap, Simonton Lake, Granger,
  Middlebury, Osceola, Albion, Bourbon, Wakarusa, Bristol and
  Milford.

This includes INTERSTATE 80 IN INDIANA between MILE MARKERs 85 and
132.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A tornado watch remains in effect until 700 AM EST for north central
and northeastern Indiana.

LAT...LON 4176 8529 4176 8520 4146 8532 4130 8560
      4130 8565 4125 8567 4134 8641 4147 8629
      4176 8608 4177 8529
TIME...MOT...LOC 0630Z 277DEG 51KT 4171 8601 4149 8625 4136 8635 

TORNADO...POSSIBLE
HAIL...0.88IN
WIND...60MPH
 
$$

MARSILI
1 follow-up statement
494 
WWUS53 KIWX 010648
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
148 AM EST WED MAR 1 2017

INC039-085-087-099-113-141-MIC149-010715-
/O.CON.KIWX.SV.W.0023.000000T0000Z-170301T0715Z/
Elkhart IN-Noble IN-St. Joseph IN-Kosciusko IN-Lagrange IN-
Marshall IN-St. Joseph MI-
148 AM EST WED MAR 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM EST
FOR ELKHART...NORTHWESTERN NOBLE...SOUTHEASTERN ST. JOSEPH...NORTHERN
KOSCIUSKO...LAGRANGE...NORTHERN MARSHALL AND SOUTHEASTERN ST. JOSEPH
COUNTIES...

At 148 AM EST, severe thunderstorms were located along a line
extending from near White Pigeon to Milford to 6 miles east of
Bourbon, moving east at 70 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Elkhart, Goshen, Warsaw, Plymouth, Nappanee, Bremen, Ligonier,
Syracuse, Lagrange, Dunlap, Simonton Lake, Middlebury, Osceola,
Albion, Bourbon, Wakarusa, Bristol, Milford, Rome City and Topeka.

This includes INTERSTATE 80 IN INDIANA between MILE MARKERs 91 and
132.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A tornado watch remains in effect until 700 AM EST for north central
and northeastern Indiana.

LAT...LON 4176 8529 4176 8520 4146 8532 4130 8560
      4130 8565 4125 8567 4134 8641 4146 8626
      4176 8597 4177 8529
TIME...MOT...LOC 0648Z 285DEG 65KT 4176 8569 4140 8586 4128 8600 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

MARSILI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 1:10 AM EST, 20 minutes earlier.

Area forecast discussion, Mar 1, 1:10 AM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
110 AM EST Wed Mar 1 2017

.SYNOPSIS...
Issued at 105 AM EST Wed Mar 1 2017

Strong to severe thunderstorms are likely tonight as a strong
cold front approaches. Overnight temperatures will be main in the
mid 50s to mid 60s before turning colder later today behind the
front with chances for snow showers lingering into Friday.

&&

.SHORT TERM...(Tonight and Wednesday)
Issued at 252 PM EST Tue Feb 28 2017

Double barrel sfc cyclone through the plains will consolidate invof
of primary sfc reflection deepening currently across central IA.
Strong sw trough in the process of ejecting out of AZ attm with
upper jet streak kicking out into the TX panhandle with standing mtn
wave clouds noted in se AZ. Downstream warm sector deepening rapidly
and no doubt aided by thinning high clouds/strong low level warm
advection back west across MO/wrn IL/se IA. Given upticking theta-e
reservoir here and escalating mass flux on nose of LLJ through I-80
in central IL...expect convection will initiate here twd 21Z and
rapidly track ne...expand east along warm advection wing through
wrn/nrn zones with a risk of large hail.

Primary potential severe event expected to unfold overnight as
potent cyclone shifts ne into wrn lower MI by midnight. Expect
multiple storm clusters will develop within moisture rich and
unstable theta-e ridge across the area. Breath of background
synoptic based flow certainly warrants higher bound severe probs esp
with swd extent with wind damage the greatest threat. However QLCS
tornado processes bear watching particularly south of the US24
corridor either side of midnight as 0-1KM shear goes off chart.
Composite outflow should push much if not all precip out of the area
by daybreak although concede a small risk of shra still possible Wed
am with actual fropa.

&&

.LONG TERM...(Wednesday night through Monday)
Issued at 252 PM EST Tue Feb 28 2017

Attention this period begins with secondary clipper digging through
the srn lakes late Thu. Fairly pronounced low level warm advection
wing ahead of this system suggests sct shsn by aftn through evening
and some minimal snow accums far nw Thu evening.

Otherwise flow aloft flattens quickly through the weekend as temps
snap back to above normal as strong warm advection overspreads the
area beginning Sat. Will keep with prior warmer hedged temps Sat-Mon
as yet another vigorous cyclone develops west through the nrn plains
with rain chcs increasing along swd trailing cold front Mon-Mon
night.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 102 AM EST Wed Mar 1 2017

More showers and storms will move across northern Indiana before
daybreak. Have adjusted the times in the latest TAFs. Strong to
possibly severe wind gusts will accompany the storms. Winds will
become northwest behind the front with lingering MVFR clouds at
FWA during the day.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory until 10 AM EST Thursday for LMZ043-046.

&&

SYNOPSIS...Skipper
SHORT TERM...T
LONG TERM...T
AVIATION...Skipper

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Feb 28, 3:44 PM EST, 9 hours 46 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
344 PM EST Tue Feb 28 2017

INZ004>009-MIZ077>081-OHZ001-002-004-005-015-016-024-025-011000-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Berrien-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
344 PM EST Tue Feb 28 2017

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Late this afternoon and Tonight

Thunderstorms will develop late this afternoon and become more
numerous tonight. Some storms may be severe with a threat for large
hail early this evening and damaging winds overnight. Locally heavy
rainfall may lead to minor flooding as well.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ003-012>018-020-022>027-032>034-011000-
La Porte-Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-
Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-
Blackford-Jay-
344 PM EST Tue Feb 28 2017 /244 PM CST Tue Feb 28 2017/

This hazardous weather outlook is for portions of northern Indiana.

.DAY ONE...This afternoon and Tonight

Thunderstorms will develop late this afternoon and become more
numerous tonight. Some storms will be severe with a threat for large
hail early this evening and damaging winds overnight, especially
along and south of Route 30. Locally heavy rainfall may lead to
minor flooding as well.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed tonight.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-011000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
344 PM EST Tue Feb 28 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...This afternoon and Tonight

Thunderstorms will develop late this afternoon and become more numerous
this evening. Some of the storms this evening may produce storm
force wind gusts and large hail.

Conditions will be hazardous to small craft tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Conditions hazardous to small craft are expected Wednesday into
Thursday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Local storm report, Mar 1, 12:08 AM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1208 AM EST WED MAR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     TSTM WND DMG     2 S SALAMONIA           40.35N 84.86W
02/28/2017                   JAY                IN   LAW ENFORCEMENT

            SEVERAL TREES DOWNED ACROSS ROADS IN
            SOUTHEAST PART OF COUNTY.

&&

NWS NORTHERN INDIANA
IRIS SYSTEM
Local storm report, Mar 1, 12:28 AM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1228 AM EST WED MAR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     HAIL             CAMDEN                  41.75N 84.76W
02/28/2017  E1.50 INCH       HILLSDALE          MI   PUBLIC

            .

&&

NWS NORTHERN INDIANA
IRIS SYSTEM
Local storm report, Mar 1, 12:50 AM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1250 AM EST WED MAR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     HAIL             NEW BUFFALO             41.80N 86.74W
03/01/2017  U1.00 INCH       BERRIEN            MI   STORM CHASER

            .

&&

NWS NORTHERN INDIANA
IRIS SYSTEM
Local storm report, Mar 1, 12:54 AM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1254 AM EST WED MAR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     HAIL             UNION PIER              41.83N 86.69W
03/01/2017  E1.00 INCH       BERRIEN            MI   TRAINED SPOTTER

            .

&&

NWS NORTHERN INDIANA
IRIS SYSTEM
Local storm report, Mar 1, 12:58 AM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1258 AM EST WED MAR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 AM     MARINE TSTM WIND 3 NW MICHIGAN CITY      41.74N 86.91W
03/01/2017  M58 MPH          LMZ046             IN   C-MAN STATION

            .

&&

NWS NORTHERN INDIANA
IRIS SYSTEM
Local storm report, Mar 1, 1:23 AM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
123 AM EST WED MAR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 AM     TSTM WND GST     2 SW LA PORTE           41.59N 86.74W
03/01/2017  M62 MPH          LA PORTE           IN   TRAINED SPOTTER

            .

&&

NWS NORTHERN INDIANA
IRIS SYSTEM

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 7:32 PM ESTSpecial Marine WarningIWX118 min
Feb 28, 8:06 PM ESTSevere Thunderstorm WarningIWXLaPorte, Saint Joseph54 min
Feb 28, 8:20 PM ESTSpecial Marine WarningIWX85 min
Feb 28, 8:52 PM ESTSevere Thunderstorm WarningIWXElkhart, LaPorte, Saint Joseph53 min
Feb 28, 9:15 PM ESTSevere Thunderstorm WarningIWXLaPorte30 min
Feb 28, 9:36 PM ESTTornado WarningIWXLaPorte, Saint Joseph39 min
Feb 28, 9:45 PM ESTSevere Thunderstorm WarningIWXElkhart, LaPorte, Saint Joseph45 min
Feb 28, 10:01 PM ESTAreal Flood AdvisoryIWXElkhart, LaPorte, Saint Joseph6 hr
Feb 28, 10:01 PM ESTTornado WarningIWXElkhart, Saint Joseph29 min
Feb 28, 10:09 PM ESTSevere Thunderstorm WarningIWXLaPorte, Saint Joseph39 min
Feb 28, 10:17 PM ESTFlash Flood WarningIWXElkhart, LaPorte, Saint Joseph6 hr
Feb 28, 10:27 PM ESTSpecial Marine WarningIWX93 min
Feb 28, 10:29 PM ESTTornado WarningIWXElkhart, LaGrange31 min
Feb 28, 10:52 PM ESTTornado WarningIWXLaGrange, Steuben23 min
Feb 28, 11:12 PM ESTTornado WarningIWXSteuben31 min
Mar 1, 12:18 AM ESTSpecial Marine WarningIWX87 min
Mar 1, 12:40 AM ESTSevere Thunderstorm WarningIWXLaPorte, Saint Joseph65 min
Mar 1, 12:56 AM ESTSevere Thunderstorm WarningIWXFulton, LaPorte, Marshall, Pulaski, Starke49 min
Mar 1, 1:01 AM ESTSevere Thunderstorm WarningIWXLaPorte, Marshall, Saint Joseph, Starke44 min
Mar 1, 1:22 AM ESTSevere Thunderstorm WarningIWXPulaski, White38 min
Mar 1, 1:43 AM ESTSevere Thunderstorm WarningIWXFulton, Kosciusko, Marshall, Pulaski, Starke34 min
Mar 1, 2:06 AM ESTSevere Thunderstorm WarningIWXAllen, DeKalb, Kosciusko, LaGrange, Noble, Steuben and 1 more39 min
Mar 1, 2:24 AM ESTSpecial Weather StatementIWXHuntington, Miami, Wabash51 min
Mar 1, 2:29 AM ESTSevere Thunderstorm WarningIWXAllen, DeKalb, Steuben, Whitley61 min
Mar 1, 2:31 AM ESTTornado WarningIWXAllen29 min
Mar 1, 2:59 AM ESTSevere Thunderstorm WarningIWXAdams, Allen, Blackford, Grant, Huntington, Jay and 2 more46 min
Mar 1, 10:54 AM ESTWind AdvisoryIWXAdams, Allen, Blackford, Cass, DeKalb, Grant and 6 more11 hr
Feb 28, 7:15 PM ESTSpecial Weather StatementIWXHillsdale30 min
Feb 28, 9:40 PM ESTSevere Thunderstorm WarningIWXBranch, Hillsdale, Saint Joseph50 min
Feb 28, 9:54 PM ESTTornado WarningIWXBranch, Hillsdale36 min
Feb 28, 9:59 PM ESTSevere Thunderstorm WarningIWXCass, Saint Joseph46 min
Feb 28, 11:05 PM ESTSpecial Weather StatementIWXHillsdale25 min
Feb 28, 11:22 PM ESTSevere Thunderstorm WarningIWXHillsdale37 min
Mar 1, 1:35 AM ESTSevere Thunderstorm WarningIWXBranch, Cass, Saint Joseph40 min
Mar 1, 2:21 AM ESTSpecial Weather StatementIWXHillsdale39 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.